Heavy Rain, Crawford
- When
- May 16, 5:28 PM CST
- Where
- Crawford County, 0.51 mi E of Charter Oak
- Reported by
- Emergency Manager
- Coordinates
- 42.070, -95.590
Over 4 inches of rain fell in Charter Oak with water over Highway 141.
A stationary front remained in place across southern Iowa. During the late afternoon and evening hours an upper level shortwave moved east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stationary front remained in place across southern Iowa. During the late afternoon and evening hours an upper level shortwave moved east across the area. The atmosphere had become more unstable during the day with highs in the low to mid 80s and dewpoint temperatures in the low to mid 60s. Thunderstorms developed in western Iowa and moved very slowly east during the early evening. Around 1000 J/kg of CAPE was available. The atmosphere was very weakly sheared. Some hail occurred, but extremely heavy rainfall was the significant mode of the event. Precipitable water values increased to over 1.3 inches by late in the day. Heavy rainfall of 4 to 5 inches in under 2 hours was reported. U.S. Highway 30 west of Denison was reported under 4 feet of flowing water with cars and construction equipment under water. A mudslide was reported on Kenwood Road south of Charter Oak. There were several reports of culverts being washed out and structural damage to at least 2 bridges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:27 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 627 PM CDT THU MAY 16 2013 .SHORT TERM.../TONIGHT/ ISSUED AT 410 PM CDT THU MAY 16 2013 FORECAST CONCERN FOR PERIOD AGAIN BECOMES POPS AND CHANCES FOR CONVECTION ACROSS THE AREA THIS EVENING AND OVERNIGHT. WEAK BOUNDARY LOCATED ACROSS NORTHERN MISSOURI/SOUTHERN AND WESTERN IOWA HAS BECOME FOCUS FOR STORM DEVELOPMENT LATE IN THE AFTERNOON ACROSS THE EAST. ACROSS SOUTH CENTRAL IOWA...REMNANT CIRRUS FROM MORNING CONVECTION HAS PREVENTS CU FIELD FROM FORMING...WHICH MAY HELP LIMIT CONVECTION POTENTIAL FOR THE LATE AFTERNOON AND EVENING HOURS. HOWEVER..CAPE VALUES REMAIN HIGH ACROSS THE AREA...AND BOUNDARY MAY BE ENOUGH FORCING TO GET STORMS. SHEAR IS EXTREMELY LIMITED...BUT WITH HIGH CAPE VALUES ANY STORMS MAY BE ABLE TO MAINTAIN THEMSELVES...AND MAY BECOME BRIEFLY SEVERE. HAVE THEREFORE KEPT ISOLATED THUNDER CHANCES ACROSS THE SOUTH AND WEST. FOR THE REST OF THE OVERNIGHT PERIOD...APPROACHING FRONTAL BOUNDARY CURRENTLY PRODUCING PRECIPITATION ACROSS EASTERN NEBRASKA AND SOUTH DAKOTA WILL CONTINUE TO PUSH EASTWARD OVERNIGHT. HOWEVER...BEST FORCING AND TRACK OF SYSTEM AND EMBEDDED SHORTWAVE WILL TAKE BEST PRECIP NORTHEAST OF CWA. MAY SEE SOME HEAVIER PRECIP AMOUNTS IN THE FAR NORTHEAST OVERNIGHT...BUT BEST CHANCES WILL BE OUTSIDE THE CWA. HAVE KEPT HIGH POPS FOR THE NORTH OVERNIGHT HOWEVER WITH GOOD CONFIDENCE IN TRACK OF SYSTEM CONTINUING INTO IOWA. HAVE LESS CONFIDENCE FURTHER SOUTH ACROSS CENTRAL IOWA OVERNIGHT...BUT MAY SEE AT LEAST LIGHT PRECIPITATION. OVERNIGHT LOW BECOME TRICKY WITH CLOUD INFLUENCES AS CLOUDS INCREASE ACROSS THE AREA. HOWEVER...HAVE KEPT NEAR GOING AND NEAR GUIDANCE...EXCEPT IN THE NORTH WHERE TEMPERATURES WARMED INTO THE MID 80S TODAY...AND WILL BE SLOW TO FALL OFF BEFORE CLOUDS ARRIVE. HAVE THEREFORE BUMPED LOWS UP A FEW DEGREES ACROSS THE NORTH. .LONG TERM.../FRIDAY THROUGH THURSDAY/ ISSUED AT 410 PM CDT THU MAY 16 2013 CONVECTIVE TRENDS WILL OBVIOUSLY BE THE PRIMARY CONCERN THROUGH MUCH OF THE PERIOD. EXPECT REMNANTS OF CURRENT NE MCS TO STILL BE AFFECTING NRN IA BY BEGINNING OF THE PERIOD. KINEMATIC FORCING COMPONENT WILL HAVE LIKELY PASSED INTO THE UPPER MS VALLEY WITH CURRENT NE SHORT WAVE...HOWEVER LINGERING WARM ADVECTION SHOULD SUSTAIN CONVECTION FARTHER WEST INTO FRI AS WARM FRONT ESTABLISHES ITSELF ALONG OR JUST NORTH OF THE IA/MN BORDER. EXAMINATION OF ELEVATED CAPE SUGGESTS LITTLE INHIBITION WITH CAPES 500-1000 J/KG. ESTIMATED EFFECTIVE SHEAR ALSO LOOKS SUFFICIENT TO MAINTAIN MINIMAL SEVERE POTENTIAL EARLY...MAINLY IN THE FORM OF LARGE HAIL. REMAINDER OF DAY SHOULD SEE TYPICAL DIURNAL DECREASE IN WARM ADVECTION FORCED PRECIP ALTHOUGH HAVE KEPT LOW POPS GOING LATE. FORECAST SOUNDINGS AND PROJECTED CAPES/CINS SUGGEST SURFACE BASED CONVECTION WILL BE POSSIBLE...BUT SYNOPTIC BOUNDARY WILL LIKELY BE INTO MN BY THAT TIME WITH NEXT ROUND OF THETA-E ADVECTION HEADING INTO THE NIGHT FARTHER NORTH AS WELL. TRIGGER WOULD LIKELY HAVE TO ORIGINATE FROM LINGERING OUTFLOW BOUNDARY. CONVECTION POTENTIAL SHOULD PUSH NORTHWARD BY FRI NIGHT AND SAT WITH IA IN THE WARM SECTOR AND INFLUENCED BY PASSAGE OF UPPER LEVEL RIDGE. ATTENTION THEN TURNS UPSTREAM STARTING SAT NIGHT. THERMODYNAMIC AND KINEMATIC FORCING WILL BOTH INCREASE AHEAD OF APPROACHING LONG WAVE TROUGH. THIS WILL SPREAD PRECIP INTO THE MO VALLEY LATER SAT NIGHT AND INTO SUN. QUESTION THEN BECOMES SEPARATION AND RECOVERY BETWEEN THIS EVENT AND POTENTIAL SURFACE BASED CONVECTION ALONG FRONT DURING PEAK HEATING. SEVERE POTENTIAL IS CERTAINLY THERE IF ANYTHING DEVELOPS...ESPECIALLY FROM SOUTHERN IA FARTHER SOUTH NEAR PROXIMITY TO SURFACE WARM FRONT DEPICTED BY 12Z ECMWF AND ALSO CLOSER TO SRN PLAINS JET. ALL MODES OF SEVERE WEATHER WOULD BE POSSIBLE INCLUDING TORNADOES AND CANNOT ARGUE WITH CURRENT SPC DAY 4 OUTLOOK. ALTHOUGH SYSTEM WILL BE SOMEWHAT LESS IMPRESSIVE BY MON...SEVERE POTENTIAL WILL STILL BE THERE AS SURFACE LOW LIFTS INTO ERN SD. INSTABILITY MAY BE SOMEWHAT LESS BUT ANYTHING THAT DEVELOPS COULD CERTAINLY BE ORGANIZED AND SUPERCELLULAR AS UPPER LEVEL JET LIFTS NORTHWARD INCREASING DEEP SHEAR. UPPER LEVEL SYSTEM OPENS UP AND DRIFTS EASTWARD TUE INTO LATE WED KEEPING RELATIVELY UNSTABLE AIRMASS IN PLACE AND THE POTENTIAL FOR ADDITIONAL CONVECTION. LITTLE AIRMASS CHANGE BEHIND THIS SYSTEM WITH AT LEAST SEASONAL TEMPERATURES INTO NEXT WEEK. && .AVIATION...17/00Z ISSUED AT 625 PM CDT THU MAY 16 2013 THUNDERSTORMS WILL AFFECT THE AREA TONIGHT BUT REMAIN ISOLATED AT IN SOUTHERN AND EASTERN AREAS. AT KFOD/KMCW WHERE THUNDERSTORMS ARE MORE LIKELY HAVE INCLUDED VCTS AND A TEMPO AT KFOD...BUT AMENDMENTS ARE A DISTINCT POSSIBILITY DUE TO THE UNPREDICTABLE AND PULSEY NATURE OF THE STORMS. ASIDE FROM THAT...LIGHT BR IS POSSIBLE DURING THE EARLY MORNING HOURS FRIDAY BUT GIVEN CURRENT DEWPOINT DEPRESSIONS AND LACK OF RECENT RAINFALL IN MANY AREAS HAVE NOT GONE LOWER THAN 6SM BR FOR NOW AND WILL REASSESS FOR THE 06Z ISSUANCE. VFR CONDITIONS ARE EXPECTED TO PREVAIL ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT THU MAY 16 2013 IAZ033-034-044>047-057>061-070>075-081>086-092>097-172030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 325 PM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. IAZ004>007-015>017-023>028-035>039-048>050-062-172030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK- 325 PM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 435 PM CDT THU MAY 16 2013 IAZ044-162200- CRAWFORD- 435 PM CDT THU MAY 16 2013 ...THUNDERSTORMS PRODUCING HEAVY RAIN AND SOME HAIL... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL MONONA COUNTY TO EXTREME NORTHWESTERN SHELBY COUNTY...MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RICKETTS... DOW CITY... CHARTER OAK... ARION... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 PM CDT THU MAY 16 2013 IAZ044-162330- CRAWFORD- 605 PM CDT THU MAY 16 2013 ...HEAVY RAINFALL AND HAIL POSSIBLE... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL CRAWFORD COUNTY...MOVING NORTH AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...HEAVY DOWNPOURS OF OVER AN INCH PER HOUR...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICKETTS... SCHLESWIG... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 607 PM CDT THU MAY 16 2013 IAZ015-023-033-170000- PALO ALTO-POCAHONTAS-SAC- 607 PM CDT THU MAY 16 2013 ...LINE OF THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND SMALL HAIL... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN CLAY COUNTY TO CENTRAL BUENA VISTA COUNTY TO WEST CENTRAL SAC COUNTY...MOVING NORTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NEMAHA... VARINA... LAURENS... FONDA... RUTHVEN... HAVELOCK... CURLEW... AYRSHIRE... ROLFE... POCAHONTAS... PLOVER... PALMER... MALLARD... EMMETSBURG... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
3 heavy rain, 1 flash flood. Local standard time, as filed.
Over 4 inches of rain fell in Charter Oak with water over Highway 141.
Rainfall total was unknown, but street flooding was reported around Dunlap. Pea size hail was also reported.
Crawford County law enforcement reported water running four feet deep over Highway 30 in Denison with cars stalled and debris being swept into the river. Highway 30 also was partly under water near Dow City and there was a possible mudslide on Kenwood Road south of Charter Oak.
Coop observer reported 2.25 inches of rain in about an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440024, 440025, 440028, 440027.